Iowa, 2006

Tornado and Hail in Iowa, June 6, 2006

June 6, 2006 · NWS DMX · 7 events in 2 counties and zones

A frontal boundary tacked southeast across Iowa during the afternoon of the 6th. The front was more of a dry line than anything as afternoon conditions ahead of the front showed temperatures in the low 80s with dew point readings in the upper 60s to low 70s, while behind it highs were in the upper 80s to low 90s with dew points in the 40s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$31,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A frontal boundary tacked southeast across Iowa during the afternoon of the 6th. The front was more of a dry line than anything as afternoon conditions ahead of the front showed temperatures in the low 80s with dew point readings in the upper 60s to low 70s, while behind it highs were in the upper 80s to low 90s with dew points in the 40s. The airmass ahead of the front became unstable with CAPE values in the 2000 J/kg range. Lifted indices fell to around -6 just ahead of the boundary. The freezing level was relatively low at around 12,000 feet and the environment was conducive for tornado development with LCL levels in the 1000 to 1500 meter range, though the shear environment was relatively week with about 30 kts or so of shear in the 0-3 km level. Thunderstorms fired during the afternoon and became severe. Many of the storms produced hail of nickle size to a little larger. One of the stronger storms produced golf ball size hail south of Floris in Davis County. The storm also gave a tornadic signature on radar presentation. There were some reports of wind gusts to around 50 MPH, however winds were not a major factor with this event. There was one brief tornado touchdown northeast of Bloomfield in Davis County. The tornado touched down in an open area and there were no reports of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 6, 1:45 AM CST, 13 hours 5 minutes earlier.

Area forecast discussion, Jun 6, 1:45 AM CST, 13 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 AM CDT TUE JUN 6 2006

.DISCUSSION...

MAIN FOCUS IN SHORT TERM IS ON CURRENT FRONT AND UPPER TROF MOVING
SLOWLY THROUGH THE AREA TODAY AND TIMING/DEVELOPMENT OF
PRECIPITATION ON FRONTAL BOUNDARY.  IN LONGER TERM CONTINUED
INCONSISTENCY OF MODEL RUN TO RUN LEAVES FORECASTER WITH LITTLE TO
DO BUT WORK WITH PERSISTENCE.

TODAY MODELS HAVE DECENT HANDLE ON PROGRESSION OF FRONT AND UPPER
TROF ACROSS THE STATE.  AFTER MID MORNING ENOUGH MOISTURE POOLS
ALONG FRONTAL BOUNDARY AND AIRMASS REMAINS MODERATELY UNSTABLE.
WHERE THESE STORMS DEVELOP WILL BE QUESTION OF THE DAY AS MODELS DO
HAVE DIFFERENT SOLUTIONS ON MOVEMENT.  EXPECT SCENARIO TO BE THAT
INITIAL STORMS WILL DEVELOP EAST OF I35 THOUGH AS FRONT LAGS SWWRD
EXPECT SOME STORMS IN SOUTH CENTRAL PORTION OF THE STATE.  BY 00Z
ANY DYNAMICAL FIELDS EAST OF CWA AND EXPECT STORMS TO BE EAST TOO.
GUIDANCE TEMPS GOOD WITH SOME MINOR ADJUSTMENTS FOR CLOUDS AND RAIN.

IN LONGER TERM WESTERN UPPER RIDGE BUILDS MID WEEK AND LITTLE IF ANY
CHANCE FOR RAIN.  BY SATURDAY NIGHT RIDGE BREAKS DOWN ENOUGH TO
ALLOW SEVERAL IMPULSES THROUGH THE FLOW WHILE SURFACE BOUNDARY SETS
UP JUST SOUTH OF THE STATE GIVING DECENT CHANCE FOR RAIN ON THE
WEEKEND WITH BEST CHANCE ON SUNDAY IF TIMING HOLDS AND BOUNDARY
PUSHES THROUGH THE STATE WITH GOOD DYNAMICAL SUPPORT.  EXTENDED
MODELS ECMWF AND CANADIAN ARE BOTH SUPPORTING BEST CHANCES FOR
SATURDAY THROUGH SUNDAY.  GUIDANCE TEMPS NOT ADJUSTED MUCH THOUGH
WILL HAVE TO WATCH AS ANY COOLING MAY SLIDE EASTWARD AND STATE LEFT
WITH LITTLE COOLING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FORSTER
Hazardous weather outlook, Jun 6, 4:20 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CDT TUE JUN 6 2006

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073-
081>083-092>094-071100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
DECATUR-
520 AM CDT TUE JUN 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NON SEVERE THUNDERSTORMS MAY DEVELOP BY THIS AFTERNOON DEPENDING
ON THE LOCATION OF THE FRONTAL SYSTEM PASSING THROUGH THE AREA.
SOME OF THE STORMS MAY CONTAIN SMALL HAIL AND GUSTS OF 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON SATURDAY NIGHT THROUGH MONDAY NIGHT WITH SEVERAL FRONTAL SYSTEMS
IN THE AREA THERE WILL BE THE CHANCE FOR THUNDERSTORMS AND SOME
OF THESE STORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY ON SEVERAL OF THE DAYS
THERE IS A CHANCE FOR THUNDERSTORMS.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-071100-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
520 AM CDT TUE JUN 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON OVER THE
AREA AS A FRONTAL SYSTEM IN THE AREA WILL BE THE FOCUS FOR STORMS
TO DEVELOP ON. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON SATURDAY NIGHT THROUGH MONDAY NIGHT WITH SEVERAL FRONTAL SYSTEMS
IN THE AREA THERE WILL BE THE CHANCE FOR THUNDERSTORMS AND SOME
OF THESE STORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON AS STORMS
DEVELOP. SPOTTER ACTIVATION MAY ALSO BECOME NECESSARY SATURDAY
NIGHT THROUGH MONDAY NIGHT WITH SEVERAL FRONTAL SYSTEMS IN THE
AREA.

FORSTER

The radar

The Des Moines radar (KDMX), 114 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 tornado. Local standard time, as filed.

Hail, Wapello

When
June 6, 2:50 PM CST
Where
Wapello County, 2 mi SE of Eddyville
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.150, -92.600

Hail, Wapello

When
June 6, 3:35 PM CST
Where
Wapello County, 3 mi S of Ottumwa
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.967, -92.400

Hail, Davis

When
June 6, 3:55 PM CST
Where
Davis County, 3 mi NE of Floris
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
40.900, -92.283

Hail, Davis

When
June 6, 4:02 PM CST
Where
Davis County, 1 mi S of Floris
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.850, -92.317

Tornado, Davis

When
June 6, 4:12 PM CST
Where
Davis County, 5 mi NE of Bloomfield
Rating
F0
Path length
0.2 mi
Path width
30 yd
Crop damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.800, -92.350

Brief tornado touchdown in open area.

Hail, Davis

When
June 6, 4:15 PM CST
Where
Davis County, 4 mi S of Floris
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.817, -92.317

Hail, Davis

When
June 6, 4:40 PM CST
Where
Davis County, Pulaski
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.700, -92.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyThe tornado archive for Iowa, 2006Warnings in Iowa, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511046, 5511047, 5511048, 5511049, 5511052, 5511050, 5511051.